I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Getting tired and emotional

User
Posted 04 November 2017 20:16:22(UTC)
I was diagnosed with localised Gleason 4+3 some time ago. I have had 3 months of hormone treatment and have now started radiotherapy. The staff at all hospitals have been wonderful. The side effects that are most apparent are fatigue and getting emotional. I blubbed my eyes out watching a film tonight! I have always been a keen golfer, but now feel knackered after just one hole! Trying hard not to get down about it all. But I am determined to see this process through and would encourage others at the same point in their same journey to do likewise!
User
Posted 04 November 2017 23:34:09(UTC)

Hi, I read your previous posts and you must have started hormones in July and perhaps are a few weeks into RT.  I haven't had RT but have read it can be tiring.  As you say, keep determined to carry it through.   

Do you get the weekend without treatment, is an extra day off possible, although to be honest if it was me I'd really be wanting to do the full thing.  But being too tired can't be that good for you.  Hopefully someone else will offer some advice, they usually do. 

All the Best, Peter

User
Posted 05 November 2017 10:41:10(UTC)
Hi there. I'm not in the same situation as I had 33 sessions of salvage RT in 2016 and am now 7 months into HT so I am luckier as I haven't had to deal with both at the same time. I felt tired towards the end of the RT and my coping strategy for that was to go out and walk my way through it and on the days that my head refused to co-operate I gave in and had a nap.
If you are like me and are not used to sitting around then I think that you also feel guilty about just doing nothing and the mental tussle about this makes you more tired. In the end I learned to accept that there are days when you have to do what your body says. Don't forget that at the moment we are experiencing fewer hours of daylight which can affect how you feel.
I have to admit that the HT doesn't tire me as much as the final week of RT did so I take my hat off to you and the other guys dealing with the combined effects of both. I haven't experienced any emotional effects from the HT as yet so my wife is disappointed as she was looking forward to seeing this change - whatever that means.
The good news is that the effects of the RT wore off after a few weeks and hopefully you will adapt to the HT.
Push yourself a bit on the good condition days and cut yourself some slack by resting when you need to without feeling guilty.
All the best.

Kevan
User
Posted 05 November 2017 10:45:06(UTC)

Both Radiothereapy and hormones have a side effect of fatigue, so the period of both can be pretty awful. Once the radiotherapy is over, it will get a bit better - for me, it was six months before I really felt 'well' - and that was a new kind of 'well' - much less energy than pre-hormones, and some days a real effort to get going. As I approach my final 12-weekly injection, I reckon over the three years the fatigue has reduced slightly, and certainly my 'time management' has worked around it much better lately.

I have also noticed 'emotional changes', but generally that side of things has been amusing rather than distressing.

There's no easy way around it all that I ever heard - but if you don't get moving in the morning, you can write the day off, in my experience - and of course that's not good, as weight gain and muscle wastage are always looking over your shoulder.

So, what has worked for me?


1. Get going, however tired and listless you feel

2. Keep your diary full, and make 'to do' lists if you have the patience. And if you'll actually do it  ;-)

3. Go to bed a little earlier than you used to, or allow yourself the occasional siesta - but if you siesta, always set an alarm. Like many people, I don't sleep so well since starting the hormones, and having a 'too long' siesta means not sleeping at night. During radiotherapy, I factored in siestas if I had anything tiring on the agenda, using a kitchen timer (59 minutes!). It helped. Now, I occasionally siesta, but generally only a couple of times in a month (usually a combination of hot weather  / physical exertion)

4. If it just gets too much, talk to your GP. RT+Hormones is a challenge to anyone, and on top of that, depression, inertia, lethargy, lassitude, languor, weariness, sluggishness, enervation, fatigue, ennui, (etc.,) are all well-documented side effects of the treatment. Help is out there.

-- Andrew --

"I intend to live forever, or die trying" - Groucho Marx
User
Posted 05 November 2017 11:31:27(UTC)

I started HT, then RT a few weeks later. I found the last weeks very hard, and was totally exhausted. Mind you, I was working full time, having to do the years accounts and being a parent of a 10 year old. I would often need to sit very still for an hour just to recharge, as energy levels were perpetually low and would get drained easily. I've not noticed any change on the emotional side, but my job is very emotion based anyway (therapist).

Five months on from the end of RT, energy levels are very much increased, but still not up to where they were before all this started. Probably around 80% at the moment. I guess that's still some recovery from RT, and the effects of Bicalutimide 150mg. I do subscribe to the idea of working through the fatigue by keeping active - despite the instant effect of exhaustion, I feel it increases endurance and stamina which can only be useful. And now, it's a sunny day and I'm off out rock climbing til dark!

User
Posted 22 November 2017 21:44:04(UTC)
Thanks for all the observations about RT and hormone therapy together. I am now nearing the end of my RT - on the whole it has been good. I am fortunate that Bristol Oncology Hospital have prescribed a new treatment which involves ultrasound andRT together which has a high cure rate, as they can be very accurate where they point the beam. Some days I have been very tired, especially if there has been a delay for some reason. Waterworks are all over the place and my backside sore from daily enemas; but on the whole feeling very good. A good spin off is that I have got to know fellow prostates and can have a good natter everyday.
So, if you are about to start; fear not! Try to exercise every day and have an occasional meal out!
 
©2018 Prostate Cancer UK